Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 4, NWS Aberdeen, SD

May 9, 1999Codington County, Grant County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 9, 1999, 5:53 PM CDT for Codington County, Grant County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 1999, 5:53 PM CDT (22:53 UTC)
Expired
May 9, 1999, 6:25 PM CDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Codington County, SD, Grant County, SD

The radar

The Aberdeen radar (KABR), 120 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:20 PM CDTThunderstorm Wind 61Revillo, SDWinds gusting to 70 mph knocked over a 4000 bushel holding bin. The holding bin smashed a propane tank and damaged a smaller grain bin.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1999-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1999-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:24 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 9, 3:24 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL...NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
324 PM CDT SUN MAY 9 1999

SHORT TERM DISCUSSION

THE THREAT FOR SUPERCELL DEVELOPMENT CONTINUES ACROSS PART OF
CENTRAL SD AND THEN LATER TONIGHT ACROSS PARTS OF NORTHEAST SOUTH
DAKOTA.  ALSO...IN CONCERN IS THE FLOOD THREAT FOR NORTHEAST SOUTH
DAKOTA.

ABR 20Z MODIFIED HODOGRAPH INDICATED A HELICITY OF 420 M2/S2.  ETA
FORECAST HELICITY VALUES WERE APPROX 400 M2/S2 PLUS.  MARGINAL
FORECAST CAPES OF 500 TO 1000 J/KG ALONG A WARM FRONTAL BOUNDARY
NEAR PIR WILL BE THE FOCUS FOR SUPERCELL DEVELOPMENT LATER THIS
EVENING.  AT 20Z...WATER VAPOR LOOP INDICATED A VORT MAX MOVING INTO
ND AT 20Z.  IT IS HARD TO PINPOINT THESE VORT MAXES ON SATELLITE.
THE NEXT ONE SHUD HELP TO ENHANCE VERTICAL MOTION ALONG THE WARM
FRONT BETWEEN 20Z AND 03Z.  THE ETA AND AVN CONTINUE TO HANDLE THIS
EVENT QUITE WELL.  THE NGM CONTINUES TO DIG THE 5H LOW DEEPER AND
HOLD
BACK THE SURFACE LOW.  WILL GO WITH A BLEND WITH THE ETA AND AVN.

IT ALSO APPEARS THAT CENTRAL SD WILL BE ON THE EDGE OF ELEVATED
INSTABILITY.  WILL CONTINUE THE ISOLATED TORNADO THREAT BECAUSE OF
THE HIGH SHEAR VALUE AND MARGINAL INSTABILITY.  IT APPEARS THAT AS
THE SURFACE LOW AND THE WARM FRONT SURGE NORTH TONIGHT TOWARDS
NORTHEAST SD MOST OF THE CONVECTION WILL BECOME MOSTLY ELEVATED.
THEREFORE... LARGE HAIL AND POSSIBLY DAMAGING WINDS WILL BE A PROBLEM.

WENT WITH CATEGORICAL POPS AND THE MENTION OF SEVERE IN THE CENTRAL
AND...NORTHEAST AND WEST CENTRAL ZONES TONIGHT.  BECAUSE OF HIGH
PRECIPTABLE WATER VALUES...HEAVY RAIN IS POSSIBLE.  FLOODING COULD
BECOME A PROBLEM WITH FLASH FLOOD GUIDANCE AVERAGING AROUND 1.5
INCHES.  WILL LET NEXT SHIFT ADDRESS THAT PROBLEM.

GUERRERO

EXTENDED DISCUSION

EXTENDED FORECAST WILL CONTINUE TO DEAL WITH UPPER LOW ACROSS THE
WESTERN UNITED STATES THROUGH THURSDAY. MOIST SOUTHWEST FLOW WILL
CONTINUE TO BRING A CHANCE OF SHOWERS ON WEDNESDAY. THEN A COLD
FRONT SWEEPS ACROSS THE REGION ON THURSDAY BRINGING A CHANCE OF
SHOWERS OR THUNDERSTORMS. SOME DRYING MAY TAKE PLACE AS COLD FRONT
MOVES OFF TO THE EAST ON FRIDAY. TEMPERATURES SHOULD TO CLIMB TO
NEAR SEASONAL NORMALS DURING THE PERIOD.

ECKBERG

.ABR...NONE.

In the hours before

Special weather statement, May 9, 4:00 PM CDT, 1 hour 53 minutes before
SDZ045-048-051-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
400 PM CDT SUN MAY 9 1999

...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH FOR THE FOLLOWING COUNTIES OF CENTRAL SOUTH DAKOTA... LYMAN...
JONES...AND BUFFALO.  SOME OF THE COMMUNITIES IN THE TORNADO WATCH
AREA ARE...KENNEBEC...MURDO...RELIANCE...PRESHO...LYMAN...FORT
THOMPSON...AND GANN VALLEY.

IF YOU LIVE IN OR NEAR THE TORNADO WATCH AREA...BE ON THE LOOKOUT FOR
THREATENING WEATHER AND LISTEN OR WATCH FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

GUERRERO
Special weather statement, May 9, 4:00 PM CDT, 1 hour 53 minutes before
SDZ045-048-051-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
400 PM CDT SUN MAY 9 1999

...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH FOR THE FOLLOWING COUNTIES OF CENTRAL SOUTH DAKOTA... LYMAN...
JONES...AND BUFFALO.  SOME OF THE COMMUNITIES IN THE TORNADO WATCH
AREA ARE...KENNEBEC...MURDO...RELIANCE...PRESHO...LYMAN...FORT
THOMPSON...AND GANN VALLEY.

IF YOU LIVE IN OR NEAR THE TORNADO WATCH AREA...BE ON THE LOOKOUT FOR
THREATENING WEATHER AND LISTEN OR WATCH FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

GUERRERO

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:27 PM CDTSevere Thunderstorm WarningABRMarshall33 min
May 9, 6:25 PM CDTSevere Thunderstorm WarningABRGrant, Roberts45 min
May 9, 6:56 PM CDTSevere Thunderstorm WarningABRTraverse49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.